|Using Xanax for the right reason?
Aug 3, 2012
In September, 2008, I was put into the hospital and told that I had full blown AIDS with a CD4 of 16 and viral load of 1.7 million. I currently (July 2012) have a CD4 of 598 and viral load of <20. I am on (due to sulfa allergy) Norvir 100 mg. soft gel caps, Reyataz 300mg., & Truvada. I was raised as a very strict Italian Catholic and went into a big depression. I was started on 0.5 mg of Xanax (4 per day) which was raised to 1mg twice a day. I do feel better and well-maintained, even after telling my family. Three of my siblings treat me like I am a leper, but two have no problem. I still sometimes wonder if I am taking Xanax for the right reasons because I do not go into "major" depression or panic attacks (just a few minor ones every so often). What do you think of my dose amounts? I prefer to take the least amount of medications possible and I have never consumed alcohol on a regular basis.
| Response from Dr. Fawcett
Xanax and other anti-anxiety drugs (called benzodiazepines) are powerful and effective for reducing the signs and symptoms of anxiety. They are best used, however, on a short-term basis for acute symptoms. It is my personal feeling that they are over-prescribed among people living with HIV which is a concern since they are highly addictive. One can also develop tolerance, requiring ever larger doses (sometimes not even to control symptoms but just to feel "normal").
The emotional concerns you describe have to do with depression, rare periods of minor anxiety, and issues of family acceptance. These are very real problems but would probably be better addressed with psychotherapy and perhaps an antidepressant, not a benzodiazepine.
Speak with your physician about your concerns. He/she can help collaborate with you to find the best solution. This is REALLY important: never just stop taking benzodiazepines. They must be slowly tapered down under the supervision of a physician. Simply stopping them can result in seizures and other very dangerous conditions.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.